Alert archive / California / Red Flag Warnings in 2018

Red Flag Warning 16, NWS Medford, OR

July 31, 2018Modoc County, California

NWS Medford, OR issued this red flag warning at Jul 31, 2018, 1:45 PM PDT for Modoc County, California. It took effect at Aug 1, 2018, 2:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2018, 1:45 PM PDT (20:45 UTC)
In effect from
Aug 1, 2018, 2:00 PM PDT
Expired
Aug 1, 2018, 11:00 PM PDT
In force
9 hr
Issued by
NWS Medford, OR

County Modoc County, CA

The radar

The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WWUS86 KMFR 312045
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
145 PM PDT Tue Jul 31 2018

...Dry, windy, and unstable across the Modoc Wednesday afternoon
and evening...

.Southwest winds will increase Wednesday afternoon and evening
ahead of a dry cold front. Relative humidities will be very low,
and the Haines Index is expected to be a 6 as winds become gusty in
the afternoon and evening. 

CAZ285-011900-
/O.NEW.KMFR.FW.W.0016.180801T2100Z-180802T0600Z/
Modoc County Except for the Surprise Valley-
145 PM PDT Tue Jul 31 2018

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT WEDNESDAY FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 2 PM to 11 PM PDT Wednesday.

* Impacts: Strong, gusty wind with low relative humidity is
  expected to result in High to Very High Fire Danger Wednesday
  afternoon and evening. This is likely to contribute to a 
  significant spread of any new and existing fires.

* Affected area: Most of Fire Weather Zone 285 in Modoc County In
  Northern CA. The warning includes all areas except some of the
  mountains and far northwestern portions of the area on the Modoc
  Plateau northwest of Tionesta where minimum relative humidity 
  will be higher. 

* Wind: Southwest through west 10 to 15 mph with gusts 20 to 30 mph.

* Relative Humidity: 6 to 14 percent.

* Haines Index: 6 (High). Dry and unstable conditions above the
  surface mean that there is a high potential that any active,
  uncontrolled fires will become plume dominated. 

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions are
expected. A combination of strong winds, low relative humidity,
unstable conditions, and dry fuels will create the potential for 
significant fire growth.

&&

$$

BTL

Visit us at www.weather.gov/Medford
3 follow-up statements
169 
WWUS86 KMFR 011341
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
641 AM PDT Wed Aug 1 2018

...Dry, windy, and unstable across the Modoc this afternoon and 
evening...

.Southwest winds will increase Wednesday afternoon and evening
ahead of a dry cold front. Relative humidities will be very low,
and the Haines Index is expected to be a 5 as winds become gusty 
in the afternoon and evening.

CAZ285-020600-
/O.CON.KMFR.FW.W.0016.180801T2100Z-180802T0600Z/
Modoc County Except for the Surprise Valley-
641 AM PDT Wed Aug 1 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE
WEATHER ZONE 285...

* Impacts: Strong, gusty wind with low relative humidity is
  expected to result in High to Very High Fire Danger this 
  afternoon and evening. This is likely to contribute to a 
  significant spread of any new and existing fires.

* Affected area: Most of Fire Weather Zone 285 in Modoc County 
  In Northern CA. The warning includes all areas except some of 
  the mountains and far northwestern portions of the area on 
  the Modoc Plateau northwest of Tionesta where minimum 
  relative humidity will be higher.

* Wind: Southwest through west 10 to 15 mph with gusts 20 to 30 
  mph.

* Relative Humidity: 6 to 14 percent.

* Haines Index: 5 (High). Dry and unstable conditions above the 
  surface mean that there is a high potential that any active, 
  uncontrolled fires will become plume dominated.

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions
are expected. A combination of strong winds, low relative
humidity, unstable conditions, and dry fuels will create the
potential for significant fire growth.

&&

$$


Visit us at www.weather.gov/medford
764 
WWUS86 KMFR 012045
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
145 PM PDT Wed Aug 1 2018

...Dry, windy, and unstable across the Modoc this afternoon and
evening, and then again Thursday and Friday afternoons and evenings...

.Southwest through west winds will continue to increase this 
afternoon and evening ahead of a dry cold front. Relative 
humidities will be very low, and the Haines Index is expected to be
6 (High). Thursday and Friday afternoons and evenings gusty
southwest through northwest winds are expected with continued low
RH and a Haines of 5 (Moderate).

CAZ285-021900-
/O.NEW.KMFR.FW.A.0008.180802T2100Z-180803T0300Z/
/O.NEW.KMFR.FW.A.0009.180803T2100Z-180804T0300Z/
/O.CON.KMFR.FW.W.0016.180801T2100Z-180802T0600Z/
Modoc County Except for the Surprise Valley-
145 PM PDT Wed Aug 1 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING
FOR STRONG GUSTY WIND WITH LOW RH FOR MOST OF FIRE WEATHER ZONE 
285...

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR THE
SOUTHEASTERN HALF OF FIRE WEATHER ZONE 285...

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR THE EASTERN
TWO-THIRDS OF FIRE WEATHER ZONE 285...

A Red Flag Warning remains in effect until 11 PM PDT this evening
for most of Fire Weather Zone 285. Fire Weather Watches have also
been issued for Thursday and Friday afternoons and evenings from 2
to 8 PM PDT.

* Impacts: Strong, gusty wind with low relative humidity is
  expected to result in High to Very High Fire Danger this 
  afternoon and evening. This is likely to contribute to a 
  significant spread of any new and existing fires.

* Affected area: Most of Fire Weather Zone 285 in Modoc County 
  In Northern CA. The warning includes all areas except some of 
  the mountains and far northwestern portions of the area on 
  the Modoc Plateau northwest of Tionesta where minimum 
  relative humidity will be higher.

* Wind: Southwest through west 10 to 15 mph with gusts 20 to 30 
  mph.

* Relative Humidity: 6 to 14 percent.

* Haines Index: 6 (High). Dry and unstable conditions above the 
  surface mean that there is a high potential that any active, 
  uncontrolled fires will become plume dominated today.

* Fire Weather Watches: Relative humidities of 9 to 15 percent with
  southwest through northwest winds of 10 to 20 mph and gusts 20 to
  30 mph are expected both Thursday and Friday afternoons and
  evenings. 

* For a detailed view of the advisory area, go to
  https://www.wrh.noaa.gov/map/?wfo=mfr


Precautionary/preparedness actions...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible Red
Flag Warnings.

&&

$$

ORZ624-021900-
/O.NEW.KMFR.FW.A.0009.180803T2100Z-180804T0300Z/
Klamath Basin and the Fremont-Winema National Forest-
145 PM PDT Wed Aug 1 2018

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER
ZONE 624...

The National Weather Service in Medford has issued a Fire Weather
Watch...which is in effect from Friday afternoon through Friday
evening.

* Impacts: Strong, gusty wind with low relative humidity is
  expected to result in High to Very High Fire Danger this 
  afternoon and evening. This is likely to contribute to a 
  significant spread of any new and existing fires.

* Affected area: In South Central OR...Southeastern portions of
  Fire Weather Zone 624 including the far southeastern corner of
  Klamath County and southwestern Lake County.

* Wind: Southwest through west 12 to 17 mph with gusts 22 to 28 
  mph.

* Humidity: 8 to 17 percent.

* Haines Index: 5 (Moderate).

* For a detailed view of the advisory area, go to
  https://www.wrh.noaa.gov/map/?wfo=mfr
  

Precautionary/preparedness actions...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible Red
Flag Warnings.

&&

$$

BTL

Visit us at www.weather.gov/Medford
328 
WWUS86 KMFR 020550
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
1050 PM PDT Wed Aug 1 2018

...Dry, windy, and unstable across the Modoc are expected again 
Thursday afternoon and evening and across Modoc, southeast Klamath
and southwest Lake on Friday afternoon and evening...

.Thursday and Friday afternoons and evenings gusty southwest 
through northwest winds are expected with continued low RH and a 
Haines of 5 (Moderate).

CAZ285-021200-
/O.EXP.KMFR.FW.W.0016.000000T0000Z-180802T0600Z/
/O.CON.KMFR.FW.A.0008.180802T2100Z-180803T0300Z/
/O.CON.KMFR.FW.A.0009.180803T2100Z-180804T0300Z/
Modoc County Except for the Surprise Valley-
1050 PM PDT Wed Aug 1 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR THE
SOUTHEASTERN HALF OF FIRE WEATHER ZONE 285...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR THE
EASTERN TWO-THIRDS OF FIRE WEATHER ZONE 285...


...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
STRONG GUSTY WIND WITH LOW RH FOR MOST OF FIRE WEATHER ZONE 285...

* Impacts: Strong, gusty wind with low relative humidity is
  expected to result in High to Very High Fire Danger in the
  afternoons and evenings on both Thursday and Friday. This is 
  likely to contribute to a significant spread of any new and 
  existing fires.

* Affected area: Eastern and southeastern portions of Fire Weather
  Zone 285 in Modoc County In Northern CA. The watch includes all
  areas except some of the mountains and far northwestern portions
  of the area on the Modoc Plateau northwest of Tionesta where 
  minimum relative humidity will be higher.

* Wind: Southwest through northwest winds of 10 to 20 mph with 
  gusts 20 to 30 mph expected both Thursday and Friday afternoons 
  and evenings.

* Relative Humidity: 9 to 15 percent.

* For a detailed view of the advisory area, go to
https://www.wrh.noaa.gov/map/?wfo=mfr

Precautionary/preparedness actions...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible Red
Flag Warnings.

&&

$$

ORZ624-021200-
/O.CON.KMFR.FW.A.0009.180803T2100Z-180804T0300Z/
Klamath Basin and the Fremont-Winema National Forest-
1050 PM PDT Wed Aug 1 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE
WEATHER ZONE 624...

* Impacts: Strong, gusty wind with low relative humidity is
  expected to result in High to Very High Fire Danger Friday
  afternoon and evening. This is likely to contribute to a 
  significant spread of any new and existing fires.

* Affected area: In South Central OR...Southeastern portions of
  Fire Weather Zone 624 including the far southeastern corner of
  Klamath County and southwestern Lake County. This includes areas
  south of Paisley and east of Bly to just west of Adel.

* Wind: West 12 to 17 mph with gusts 22 to 28 mph.

* Humidity: 8 to 17 percent.

* Haines Index: 5 (Moderate).

* For a detailed view of the advisory area, go to
https://www.wrh.noaa.gov/map/?wfo=mfr

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 31, 9:23 AM PDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 31, 9:23 AM PDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Medford OR
923 AM PDT Tue Jul 31 2018

.DISCUSSION...Visible and water vapor imagery are both showing
some high-level moisture coming in over the CWA today, especially
east of the Cascades, but this won't be enough to trigger
thunderstorms. Analysis of the convection allowing models this
morning shows some instability over the east side this afternoon,
but with the best (deepest) moisture remaining focused off to the
SE. Expect some cumulus/buildups in the vicinity of the Trinity
Alps/Crater Lake north and eastward, with perhaps some virga.
Worst case scenario would be an isolated cell popping up in NE
Lassen/northern Washoe then drifting northeastward into southern
Harney this afternoon.

Marine stratus pushed into the lower Umpqua Valley, north of
Roseburg to about Elkton this morning. Some even made it to the
Camas Valley and the lower Rogue near Agness. Expect this to peel
back to the coast this afternoon for at least a few hours of sun
at North Bend. Like it has been much of the last 2 weeks, north
and west of the Umpqua Divide just inland from the coast will be
sunniest, while areas to the south and east will have wildfire
smoke to deal with. High temperatures today will be similar to
yesterday with upper 90s here in Medford, lower 90s in Klamath
Falls.

Today's focus will be on an incoming trough late Wednesday into
Thursday, which will likely lead to some cooling across the
area...but at the expense of increasing winds, especially in the
afternoons/evenings. This will result in fire weather concerns -
please see the overnight shifts fire weather discussion below for
more details.

Models all point to a significant cool-down over the weekend into
early next week as an upper trough becomes the dominant feature
in the PacNW. Questions remain - how deep will the trough be, how
strong will the winds be in advance of the trough and will there
be any significant precipitation? Also, will we see any
improvement in air quality? We'll be honing in on the answers to
those questions in the next couple of days.

-Spilde

&&

.AVIATION...For the 31/12Z TAFs...Along the coast and marine waters
north of Cape Blanco, IFR cigs will continue, in the next few
hours, possibly even down to LIFR briefly this morning. Near KBOK
LIFR cigs remain.

North of the Umpqua Divide, there's some indication of scattered
clouds developing around 1000 to 1500 ft AGL but don't expect cigs.
Elsewhere, our nightly slight reprieve from FU should continue until
mid morning, when conditions will drop as fires become more active.
That said, any areas close to fires will continue IFR or LIFR
for the duration. -McAuley

&&

.MARINE...Updated 800 AM PDT Tuesday 31 July 2018...Light to
moderate northerly winds will persist into Wednesday with high
pressure offshore and a thermal trough inland. The thermal trough
will redevelop near the coast Thursday into Friday, and this will
bring stronger north winds and choppier seas to the area. Small
Craft Advisory conditions may develop south of Cape Blanco Thursday
afternoon through Friday night. Wind and seas will likely diminish
Saturday. A weak front will move onshore Sunday night. -Stockton

&&

.PREV DISCUSSION... /Issued 335 AM PDT Tue Jul 31 2018/

DISCUSSION...The latest IR image shows high level clouds on the
backside of the upper ridge centered in southern Nevada moving into
southeast Modoc County. Meanwhile marine stratus once again is over
the marine waters and adjacent inland coastal river valleys and
Coquille Basin. The marine stratus inland away from the coast should
burn off late in the morning with clear skies in the afternoon.
There's a chance it could just peel just off the coast later this
afternoon only to come back in early this evening.

A southwest upper flow remains over the area as were in between the
strong upper ridge to our east and weak upper low west of Vancouver
Island. Earlier the thinking was for a slight chance of
thunderstorms late in the afternoon and early evening for portions
of the eastside. However the latest guidance shows insufficient mid
level moisture and little or no trigger. A weak trigger exist in
southeast Modoc County late this afternoon, but moisture is lacking.
Therefore the decision was made to remove the slight chance of
thunder. Afternoon temperatures will be similar to what they were
yesterday. Areas of smoke will continue to affect the same areas as
yesterday. The smoke model suggest there could be brief improvement
in the Rogue Valley Tuesday evening, but overall were not expecting
much if any change in the location of the smoke.

Wednesday will remain dry with similar weather as today with marine
stratus in similar locations as today. There's a chance the marine
stratus could push a little more inland into portions of northwest
Douglas county. Temperatures Wednesday afternoon will be similar to
today (maybe a degree or two lower compared to Tuesday).

An upper trough will swing into the area Thursday morning. This will
do two things. Increase the onshore flow with low clouds possibly
moving into the Umpqua Basin and bring further cooling for inland
locations. Max temperatures will end up 4-6 degrees cooler inland
away from the coast. The forecast beyond Thursday follows.
-Petrucelli

Model guidance has continued to trend toward high confidence in a
cooling trend for the remainder of this week into this weekend. In
fact, temperatures are expected to be at to a few degrees below
normal Friday through early next week, and there is even a
possibility of a little bit of rainfall, mainly along and near the
coast and in the Umpqua Basin centered on early next week.
Temperatures today were adjusted based on a consensus of the model
guidance and normalized 500MB heights from the 12Z GEFS.
It's notable that CPC's 6-10 day forecast indicates increased
probabilities for below normal temperatures over our forecast area
and for above normal precipitation for the northwestern portion of
the area. This forecast indicates a 5 out 5 level of confidence due
to very good model agreement. Looking closer at model differences
related to the potential inland penetration of this trough into our
portion of the PacNW indicates that energy coming across the Bering
Sea this Friday to be a key ingredient. Thus, we'll have more
confidence in the rainfall forecast Friday into Saturday. -Lutz

AVIATION...For the 31/06Z TAFs...Along the coast and marine waters
north of Cape Blanco, cigs will drop to IFR within the next few
hours, possibly even down to LIFR briefly this morning. Near KBOK,
LIFR cigs have already developed.

North of the Umpqua Divide, there's some indication of scattered
clouds developing around 1000 to 1500 ft AGL but don't expect cigs.
Elsewhere, our nightly slight reprieve from FU should continue until
mid morning, when conditions will drop as fires become more active.
That said, any areas close to fires will continue IFR or LIFR
for the duration.

MARINE...Light to moderate northerly winds will persist into
Wednesday with high pressure offshore and a thermal trough inland.
The thermal trough will redevelop near the coast Thursday into
Friday, and this will bring stronger north winds and choppier seas
to the area. Small Craft Advisory conditions may develop south of
Cape Blanco Thursday afternoon through Friday night. Wind and
seas will likely diminish Saturday.

FIRE WEATHER...Updated 300 AM PDT Tuesday 31 July 2018...The
Haines will trend lower for Tuesday, mostly due to an increase in
mid-level moisture. However a solid haines 5 is expected over the
Gardner Complex, Hendrix and South Umpqua Complex.

The general consensus among the models for today suggest mid level
moisture and 700mb moisture is lacking for this afternoon and
evening. This in combination with little or no trigger should prevent
thunderstorms from developing despite marginal instability. The
decision was to remove the slight chance of thunderstorms this
afternoon and evening for portions of the east side. Keep in mind
pops are non zero, meaning were not saying the chance of
thunderstorms are zero, but odds are nothing will happen. The most
likely scenario will be building cumulus along the Cascades and
higher terrain in the afternoon, but that's it.

Wednesday will be similar to Tuesday. However the onshore flow will
increase some and could bring marine stratus into northwest Douglas
County and possibly portions of the Umpqua Basin. At this point we
don't think it will make it to the South Umpqua Complex, but there's
a chance that area could see slightly higher recoveries. Meanwhile
were expecting winds to be a bit stronger east of the Cascades
Wednesday afternoon mainly as a result of tightening pressure
gradient and slightly stronger winds aloft which could mix down near
the surface. The combination of winds and low relative humidity
could result in near critical fire conditions for portions of the
eastside. For now we'll just headline it, but this will have to be
watched carefully.

Temperatures will be much closer to normal Thursday into the
weekend. But, normal is still quite hot. Confidence remains high
that dew points will also be trending lower with breezy to locally
windy afternoon westerly winds. The strongest winds will be at the
coast, at ridges, in the Shasta Valley, and east of the Cascades.
-Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...None.

Nearby

Red Flag Warnings in California, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.